Florida, 2017Damaging Wind and Lightning Strike in Florida, August 18, 2017
August 18, 2017 · NWS TBW · 2 events in 2 counties and zones
Scattered summer thunderstorms developed across the area during the late morning and afternoon hours. A lightning bolt from one of these storms struck and injured a golfer in Pinellas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered summer thunderstorms developed across the area during the late morning and afternoon hours. A lightning bolt from one of these storms struck and injured a golfer in Pinellas County. Another storm caused widespread wind damage in Hardee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 18, 8:17 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 18, 8:17 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
917 AM EDT Fri Aug 18 2017
...A Few Strong Storms Possible This Afternoon...
.UPDATE...
A Large upper level low located over north-central Cuba
with a trough axis extending north into the Florida
peninsula this morning will continue to move slowly to the
west the remainder of today. Water vapor imagery as well as
12Z MFL raob data shows drier and cooler mid level air
associated with the upper low advecting into southern
portions of the peninsula early this morning where PW's at
MFL has dropped to 1.46 inches with 500MB temperatures now
at -9C. This drier and cooler mid level air may lead to some
some strong convection developing along the sea breeze
across southwest Florida during the afternoon hours with
strong downburst winds and small hail being the main hazards
along with frequent lightning strikes and heavy rain.
Further to the north across central and northern portions of
the forecast area deep layered moisture (PW's 2+ inches and
milder mid level temperatures will again support scattered
to numerous showers and storms developing along the sea
breeze and outflow boundaries during the afternoon with a
very weak steering flow through 700MB again supporting slow
and erratic storm motion with some very heavy rainfall
amounts possible in some locations along with frequent
lightning strikes and some gusty winds. Given the cooler
drier air aloft will add gusty winds and hail wording into
the forecast for southwest Florida for the afternoon, and
will also add heavy rain and gusty winds wording for central
and northern zones given the high PW's and slow and erratic
storm motion. Other than these minor tweaks no other changes
are planned at this time. Zone update will be out by 10 AM.
&&
.AVIATION...
Brief MVFR cigs/vsbys may impact the terminal sites after
16Z as scattered showers and thunderstorms develop along
the bay and sea breeze boundaries and have included tempo
groups to cover this. Outside of the convection VFR will
prevail. Light and variable winds early this morning will
become west to northwest at 7 to 9 knots after 16Z as the
sea breeze develops and moves inland with gusts up to 30
knots possible in the vicinity of tsra. Light to calm winds
will return to all terminals after 02Z tonight.
&&
.MARINE...
High pressure from the Atlantic extending west across the
central Florida peninsula and into the eastern Gulf will
maintain light winds and slight seas over the Gulf waters
the remainder of today with a weak pressure pattern
supporting an onshore sea breeze component developing along
the coast during the afternoon. Wind and seas will be higher
in the vicinity of thunderstorms, otherwise no headlines
are expected. Ongoing forecast is on track with no changes
expected in the next forecast issuance around 10 AM this
morning.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
UPDATE/AVIATION/MARINE...57/McMichael
UPPER AIR...05/Carlisle/Flannery
DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Aug 18, 9:55 AM EST, 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Tampa Bay Ruskin FL
1055 AM EDT Fri Aug 18 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-182330-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
1055 AM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected to develop during
the afternoon. Some thunderstorms could be strong. Storms that
develop will be capable of producing strong downburst winds, heavy
rainfall, frequent lightning strikes, and small hail. If threatening
weather approaches your location move indoors immediately.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms can be expected each day
through the middle of next week. The strongest storms will be
capable of producing gusty winds, heavy rainfall, and frequent
lightning strikes.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
McMichael
In the hours before
Special weather statement, Aug 18, 10:17 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1117 AM EDT FRI AUG 18 2017
FLZ139-239-181545-
Coastal Levy-Inland Levy-
1117 AM EDT FRI AUG 18 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LEVY
COUNTY...
At 1116 AM EDT, strong thunderstorms were clustered near Bronson. the
storms are nearly stationary.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Bronson, Williston Highlands, East Bronson and Otter Creek.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2948 8256 2948 8254 2925 8251 2915 8277
2947 8278 2952 8256
TIME...MOT...LOC 1516Z 268DEG 3KT 2939 8269
TBWLightning, Pinellas
- When
- August 18, 10:27 AM EST
- Where
- Pinellas County, 1.95 mi W of Clearwater Exec Arpt
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 27.971, -82.782
A 76 year old golfer was stuck by lightning and transported to a hospital, where he was listed in fair condition later that afternoon.
Thunderstorm Wind, Hardee
- When
- August 18, 6:15 PM EST to 7:00 PM EST
- Where
- Hardee County, Wauchula
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 27.550, -81.810
Hardee County Emergency Management relayed numerous reports of trees and power lines knocked down across Wauchula and Bowling Green from wind damage. The 911 call center received a total of 163 calls within a 3 hour window as a result of the storm.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 18, 2017$465,000 · EF2 · 11 events
- Tornadoes and Hail in Minnesota, August 18, 2017$750,000 · EF1 · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 18, 201710 injured · 52 kt wind · 8 events
- Lightning Strikes and Heavy Rain in Florida, August 18, 2017$105,000 · 4 events
- Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017$76,000 · 7 events
- Flash Flooding and Flooding in Missouri, August 18 to 22, 2017$29,000 · 1.5 in hail · 24 events
- Hail and Damaging Winds in Arkansas, August 18, 2017$39,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 201751 kt wind · 37 events
- Hail and Damaging Winds in Virginia, August 18, 2017$17,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 18 to 19, 201720 events
- Flash Flooding and Flood in Pennsylvania, August 18, 201752 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, August 18, 2017$10,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710384, 710426.